Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 6, NWS Huntsville, AL

January 1, 2011DeKalb County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jan 1, 2011, 9:28 AM CST for DeKalb County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2011, 9:28 AM CST (15:28 UTC)
Expired
Jan 1, 2011, 11:30 AM CST
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 57 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WGUS54 KHUN 011528
FFWHUN
ALC049-011730-
/O.NEW.KHUN.FF.W.0006.110101T1528Z-110101T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
928 AM CST SAT JAN 1 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA...

* UNTIL 1130 AM CST

* AT 924 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING DUE TO VERY HEAVY RAINFALL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITON...  
  SULPHER SPRINGS...SKIRUM...DOG TOWN...VALLEY HEAD...SYLVANIA...    
  RAINSVILLE...MENTONE...IDER...HENAGAR...GERALDINE...FYFFE...FORT   
  PAYNE...CROSSVILLE AND COLLINSVILLE.

ADDITIONAL RAINFALL AMOUNTS BETWEEN ONE HALF INCH AND ONE INCH ARE 
POSSIBLE THROUGH 1130 AM.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3449 8556 3438 8562 3437 8565 3426 8577
      3424 8584 3420 8584 3420 8610 3444 8611
      3448 8606 3450 8597 3462 8578 3473 8570
      3478 8564 3482 8563 3485 8559 3451 8552

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 6:13 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 1, 6:13 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
613 AM CST SAT JAN 1 2011

.UPDATE...REMOVED CULLMAN COUNTY FROM TORNADO WATCH.

&&

.DISCUSSION...
CDFNT ACROSS NW AL ATTM WILL CONTINUE TO MOVE ACROSS THE REST OF THE
TN VALLEY THIS MRNG AND WILL BE OUT OF THE CWA BY EARLY AFTN. HVY
RAIN IS MAINLY CONFINED TO LOCATIONS EAST OF I65 ATTM. THIS BAND OF
HVY RAIN WILL ALSO CONTINUING MOVING EAST THIS MRNG AND WILL TAPER
OFF ARND 18Z. THE THREAT OF SEVERE TSRA IS STILL POSSIBLE OVER NERN
AL AND PORTIONS OF SRN MID TN THIS MRNG...BUT EXPECT THIS THREAT TO
DIMINISH BY 18Z AS WELL.

&&

.PREV DISCUSSION... /ISSUED 545 AM CST SAT JAN 1 2011/

UPDATE...FOR 12Z TAFS

AVIATION...CDFNT ENTERING NW AL ATTM WILL CONTINUE MOVE ACROSS THE
CWA BY 20Z. IFR/MVFR CIGS WILL CONTINUE AT BOTH TAF SITES UNTIL ARND
20Z. THE THREAT OF TSRA WILL ALSO END THIS AFTN WITH ONLY SCT SHRA
UNTIL 02Z. AFTER 02Z HIGH PRESSURE WILL BUILD ACROSS THE AREA ENDING
THE PCPN CHANCES AND DECREASING CLOUDS

PREV DISCUSSION... /ISSUED 332 AM CST SAT JAN 1 2011/

DISCUSSION...SPC HAS ISSUED A TORNADO WATCH FOR CULLMAN COUNTY UNTIL
10 AM...HOWEVER MAY NOT BE NEEDED THAT LONG.

CLOSED UPPER LOW NOW OVER MN WITH SFC CDFNT EXTENDING ACROSS WRN TN.
AHEAD OF THE CDFNT WAS A BAND OF HVY RAIN WITH RAINFALL TOTALS
BETWEEN 1 AND 2 INCHES...MAINLY FROM THE HUN AREA AND STRETCHING
THRU MORGAN AND LAWRENCE COUNTIES. EXPECT THE HVY RAIN TO CONTINUE
FOR THE REST OF THE MRNG BEFORE TAPERING OFF ARND NOON...FROM WEST TO
EAST. ALSO 8H WINDS ARND 60 KTS/GOOD LOW LEVEL SHEAR WILL CONTINUE
UNTIL MID MRNG...THUS WILL STILL HAVE THE CHC OF SOME DAMAGING WINDS
UNTIL NOON AS WELL. THE CDFNT WILL PUSH ACROSS NW AL ARND 8 AM...THE
HUN AREA BY 11 AM AND OUT OF THE CWA ARND 2 PM.

HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE CWA TONIGHT WHICH WILL
END THE PCPN EARLY THIS EVENING AND BRING DECREASING CLOUDS ACROSS
THE CWA.

REST OF THE FCST LOOKS DRY WITH NEAR SEASONABLE TEMPS. A WEAK CDFNT
IS PROGGED BY GFS TO MOVE ACROSS THE AREA ON TUESDAY BUT ATTM IT
LOOKS LIKE A DRY CDFNT. LOOKS LIKE ANOTHER CDFNT WILL APPROACH THE
AREA BY FRIDAY BUT AGAIN MOISTURE LOOKS IFFY AT BEST.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

007
Hazardous weather outlook, Jan 1, 4:26 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
426 AM CST SAT JAN 1 2011

ALZ001>010-016-TNZ076-096-097-011900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
426 AM CST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HEAVY RAINFALL WILL CONTINUE TO MOVE ACROSS THE AREA THIS MORNING...BEFORE
TAPERING OFF BY NOON FROM WEST TO EAST. SCATTERED THUNDERSTORMS WILL
ALSO BE POSSIBLE THIS MORNING WITH DAMAGING WINDS...SMALL HAIL AND
OCCASIONAL LIGHTNING STRIKES.

THE THREAT OF SEVERE WEATHER AND FLASH FLOODING WILL END BY EARLY
AFTERNOON. HOWEVER RUNOFF FROM THE HEAVY RAINFALL COULD INCREASE THE
THREAT OF RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SS

In the hours before

Local storm report, Jan 1, 6:05 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 AM CST SAT JAN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLASH FLOOD      2 SW GURLEY             34.68N 86.40W
01/01/2011                   MADISON            AL   PUBLIC

            WATER REPORTED COVERING LITTLE COVE ROAD IN THE
            KILLINGSWORTH COVE AREA OF GURLEY. ROAD IS NOT CLOSED AT
            THIS TIME.

&&

AMIN
Special weather statement, Jan 1, 6:41 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
641 AM CST SAT JAN 1 2011

ALZ005-TNZ096-011315-
LIMESTONE-LINCOLN-
641 AM CST SAT JAN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND LINCOLN COUNTIES
UNTIL 715 AM CST...

AT 636 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR ARDMORE...OR 15
MILES NORTHEAST OF ATHENS...MOVING NORTHEAST AT 65 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLDWATER...DELLROSE.
  HARMS...CARMARGO.
  HOWELL...FAYETTEVILLE.
  BOONEVILLE...BELLEVILLE.

&&

LAT...LON 3536 8652 3532 8652 3531 8645 3527 8641
      3525 8642 3523 8638 3499 8669 3500 8678
      3492 8679 3489 8683 3500 8696 3500 8684
      3515 8683 3538 8656
TIME...MOT...LOC 1239Z 225DEG 57KT 3503 8681

CCC
Local storm report, Jan 1, 6:50 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
650 AM CST SAT JAN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLASH FLOOD      2 SW GURLEY             34.68N 86.40W
01/01/2011                   MADISON            AL   EMERGENCY MNGR

            UPDATE. LITTLE COVE ROAD IN GURLEY IS IMPASSABLE AT THIS
            TIME. THERE IS ALSO A CAR STRANDED IN THE AREA...BUT IT
            IS UNKNOWN AT THIS TIME IF THE TWO EVENTS ARE RELATED.

&&

AMIN
Local storm report, Jan 1, 6:53 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
653 AM CST SAT JAN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     FLASH FLOOD      1 SW GURLEY             34.69N 86.39W
01/01/2011                   MADISON            AL   EMERGENCY MNGR

            ROCK CUT ROAD IN GURLEY IS BARRICADED AND IMPASSABLE DUE
            TO FLOOD WATERS OVER THE ROAD.

&&

AMIN
Local storm report, Jan 1, 6:55 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
655 AM CST SAT JAN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      GUNTERSVILLE            34.36N 86.27W
01/01/2011                   MARSHALL           AL   EMERGENCY MNGR

            WATER REPORTED COVERING THE ROADWAY ON WARRANTON ROAD AND
            SUNSET DRIVE IN GUNTERSVILLE.

&&

AMIN
Local storm report, Jan 1, 6:56 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
656 AM CST SAT JAN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      ALBERTVILLE             34.26N 86.21W
01/01/2011                   MARSHALL           AL   EMERGENCY MNGR

            ROSE ROAD AND CAHILL ROAD IN ALBERTVILLE HAVE WATER
            PONDING OVER AT LEAST ONE LANE AT THIS TIME.

&&

AMIN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 11:54 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Jan 1, 12:26 AM CSTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan6 hr
Jan 1, 12:33 AM CSTSpecial Weather StatementHUNFranklin, Lawrence57 min
Jan 1, 1:21 AM CSTSpecial Weather StatementHUNLawrence, Limestone, Morgan39 min
Jan 1, 2:00 AM CSTSpecial Weather StatementHUNLimestone, Madison, Morgan45 min
Jan 1, 2:43 AM CSTSpecial Weather StatementHUNJackson, Madison62 min
Jan 1, 3:17 AM CSTSpecial Weather StatementHUNCullman43 min
Jan 1, 3:45 AM CSTFlash Flood WarningHUNCullman, Jackson, Marshall3 hr
Jan 1, 5:04 AM CSTFlash Flood WarningHUNDeKalb4 hr
Jan 1, 6:23 AM CSTAreal Flood WarningHUNMadison, Morgan64 days
Jan 1, 6:46 AM CSTFlash Flood WarningHUNJackson, Marshall5 hr
Jan 1, 10:34 AM CSTAreal Flood WarningHUNCullman, Lawrence, Limestone, Morgan6 hr
Jan 1, 11:00 AM CSTRiver Flood WarningHUNMadison21 hr
Jan 1, 11:03 AM CSTRiver Flood WarningHUNLawrence8 hr
Jan 1, 11:28 AM CSTAreal Flood WarningHUNDeKalb, Jackson, Marshall6 hr

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.